Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 59, NWS Grand Junction, CO

October 1, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Oct 1, 2002, 4:43 PM MDT for La Plata County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 4:43 PM MDT (22:43 UTC)
Expired
Oct 1, 2002, 8:45 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 192 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WGUS55 KGJT 012243
FFWGJT
COC067-020245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO
  THIS DOES NOT INCLUDE THE CITY OF DURANGO

* UNTIL 845 PM MDT

* AT 432 PM MDT...A FLASH FLOOD WAS REPORTED ON COUNTY ROAD 250      
  NORTH OF DURANGO. 18 INCHES OF MUD...DEBRIS AND WATER WAS MOVING   
  ACROSS THE ROADWAY PROMPTING THE CLOSURE OF THE ROAD.

* SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP ACROSS THE 
  MISSIONARY RIDGE BURN AREA THIS EVENING CAUSING ADDITIONAL DEBRIS  
  AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3723 10789 3721 10770 3758 10753 3758 10793
3 follow-up statements
780 
RWUS32 KGJT 020022
FFSGJT
COC067-020245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
622 PM MDT TUE OCT 1 2002

...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY REMAINS IN
EFFECT UNTIL 8:45 PM MDT...

AT 6:00 PM MDT...SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH THE
MISSIONARY RIDGE BURN AREA LATE THIS AFTERNOON HAD EXITED NORTH OF
THE AREA ACCORDING TO DOPPLER RADAR. HOWEVER...AT 6:10 PM LA PLATA
COUNTY EMERGENCY MANAGEMENT REPORTED THAT SEVERAL DRAINAGES FROM THE
MISSIONARY RIDGE BURN AREA CONTINUED TO BRING FLOODING TO PORTIONS OF
COUNTY ROAD 250 EAST OF AN AREA STRETCHING FROM NEAR TRIMBLE TO
HERMOSA. AS A RESULT...COUNTY ROAD 250 REMAINS CLOSED AND THE FLASH
FLOOD WARNING WILL REMAIN IN EFFECT UNTIL FLOODING ABATES...OR UNTIL
8:45 PM.

NL
157 
RWUS32 KGJT 020144
FFSGJT
COC067-020245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
742 PM MDT TUE OCT 1 2002

...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY REMAINS IN
EFFECT UNTIL 8:45 PM MDT...

AT 7:30 PM MDT...DOPPLER WEATHER RADAR INDICATED ANOTHER AREA OF
SHOWERS ALONG WITH A FEW THUNDERSTORMS MOVED INTO THE MISSIONARY
RIDGE BURN AREA. THIS AREA OF ACTIVITY WAS MOVING NORTH AT CLOSE TO
40 MPH...SO ITS UNLIKELY THAT RAIN WILL LAST LONG. MEANWHILE...LA
PLATA COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLOODING WAS
CONTINUING ACROSS PORTIONS OF COUNTY ROAD 250 EAST OF AN AREA
STRETCHING FROM NEAR TRIMBLE TO HERMOSA. AS A RESULT...COUNTY ROAD
250 REMAINS CLOSED AND THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT
UNTIL FLOODING ABATES...OR UNTIL 8:45 PM.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

NL
094 
RWUS32 KGJT 020242
FFSGJT
COC067-020315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 PM MDT TUE OCT 1 2002

...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY ALLOWED TO
EXPIRE...

AT 8:40 PM MDT...DOPPLER WEATHER RADAR INDICATED SHOWERS OVER THE
MISSIONARY RIDGE BURN SITE HAD AGAIN MOVED NORTH OF THE AREA. LA
PLATA COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLOODING ALONG COUNTY
ROAD 250 HAS ENDED...CLEAN UP IS LARGELY COMPLETE AND THE ROAD HAS
BEEN REOPENED. THEREFORE...THE FLASH FLOOD WARNING WHICH WAS IN
EFFECT THIS EVENING HAS BEEN ALLOWED TO EXPIRE.

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 3:40 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 1, 3:40 PM MDT, 1 hour 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 PM MDT TUE OCT 1 2002

LOW OVER WESTERN GREAT BASIN BEHAVING JUST ABOUT AS EXPECTED. IT
SHOULD CONTINUE TO DIG AND STRENGTHEN TO SSE TONIGHT AND BEGIN TO
TURN NE WED AND WED NGT. CURRENTLY NOSE OF JET MOVING INTO SRN CO
FROM NMEX WITH UPLIFT IN LEFT-FRONT QUAD HELPING TO GENERATE
CONVECTION OVER SAN JUANS AND SE UT. THIS WILL CONTINUE THIS EVENING
AND SPREAD NORTH OVER CO OVERNIGHT.

LOW SHOULD MOVE BODILY OVER THE AREA WED AFTN AND WED NGT SO HAVE
GONE WITH SIGNIFICANT POP ACROSS THE CWA...WITH SNOW SHOWERS LIKELY
LATE WED NGT IN THE MTNS. SNOW LEVEL SHOULD LOWER TO 7000 FEET AT
LEAST BY EARLY THUR MORNING. TROF SHOULD CLEAR TO EAST THURS NGT
WITH NW FLOW AND SECONDARY TROUGH MOVING IN FRI AND FRI NGT. CLDS
AND PCPN SHOULD SHOULD FOCUS OVER THE NORTH FRI NGT WITH ANOTHER
GOOD TROUGH COMING INTO THE AREA SAT...IF THE NEW AVN IS TO BE
BELIEVED.   CJC

EXTENDED (SAT-TUE)...THE CWFA LOOKS TO BE UNDER A LARGE BROAD TROF
THROUGH MOST OF THE WEEKEND, FOLLOWED BY TROF PASSAGE ON SUNDAY.
THE EXTENDED MODELS ARE MOSTLY IN AGREEMENT...JUST A LITTLE
DIFFERENT ON TIMING. THE UKMET IS INITIALLY PLACES A CLOSED 500 MB
TROF OVER SRN CA BY SUN OOZ. THE MRF COMES ON BOARD WITH A SIMILAR
SOLUTION BY MON 00Z, WHILE THE EC KEEPS THE BASE OF THE TROF AS AN
OPEN WAVE. ALL MODELS, EXCEPT THE AVN, RESORTS BACK TO AN OPEN WAVE
BEFORE MOVING OVER ERN UT/WRN CO. THE AVN IS THE MOST AGGRESSIVE BY
FAR WITH A DEEP CLOSED LOW MOVING OVER WRN CO BY SUN 12Z.

UPPER LEVEL (500 MB) TEMPERATURES COMING INTO THE REGION WITH THE
TROF AXIS WILL BE QUITE COLD...RANGING FROM -16C IN THE SOUTH TO
-26C IN THE FAR NORTH. SOUTHWEST FLOW WILL INITIALLY RESULT IN A
DEEP MOISTURE FIELD. DECREASING TEMPS ALOFT WILL ALLOW FOR
STEEPENING LAPSE RATES UNTIL THE FLOW BECOMES MORE NORTHWEST EARLY
ON SUNDAY. WITH THE MODEL STRENGTH UNCERTAINTY...WILL KEEP SUNDAY A
LITTLE UNSETTLED. CLEARING BY THE BEGINNING OF THE WORK WEEK WITH A
FRESH INFUSION OF COLD AIR.  BA

.GJT...NONE.

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.